Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 80, NWS Fort Worth, TX

September 14, 2009Rains County, Texas

NWS Fort Worth, TX issued this flash flood warning at Sep 14, 2009, 9:53 AM CDT for Rains County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2009, 9:53 AM CDT (14:53 UTC)
Expired
Sep 14, 2009, 12:45 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Rains County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 145 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 141453
FFWFWD
TXC379-141745-
/O.NEW.KFWD.FF.W.0080.090914T1453Z-090914T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
953 AM CDT MON SEP 14 2009

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RAINS COUNTY IN NORTHEAST TEXAS

* UNTIL 1245 PM CDT

* AT 950 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
  AREA OF HEAVY RAIN 5 MILES EAST OF EMORY...MOVING NORTHWEST AT 10 MPH.
  RADAR INDICATES THAT 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN.     
  ANOTHER 1 INCH OF RAIN WILL BE POSSIBLE THROUGH 1245 PM CDT.

* THE HEAVIEST RAINFALL WILL REMAIN MAINLY EAST OF EMORY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS 
OCCURRING. RESIDENTS LIVING ALONG STREAMS...CREEKS AND DRAINAGE 
DITCHES SHOULD BE READY TO TAKE IMMEDIATE ACTION IF FLOODING IS 
OBSERVED. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATER BY FOOT OR BY
AUTO...YOU MAY BE SWEPT AWAY BY THE STRONG CURRENT. IT ONLY TAKES TWO
FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND 
PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT 
UNTIL THE WATER RECEDES.

&&

LAT...LON 3280 9584 3289 9596 3299 9593 3299 9569
      3282 9563 3273 9563

$$
1 follow-up statement
000 
WGUS74 KFWD 141745
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1245 PM CDT MON SEP 14 2009

TXC379-141754-
/O.EXP.KFWD.FF.W.0080.000000T0000Z-090914T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAINS TX-
1245 PM CDT MON SEP 14 2009

...THE FLASH FLOOD WARNING FOR RAINS COUNTY EXPIRES AT 1245 PM CDT...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.


LAT...LON 3280 9584 3289 9596 3299 9593 3299 9569
      3282 9563 3273 9563

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 6:25 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Sep 14, 6:25 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
625 AM CDT MON SEP 14 2009

.AVIATION...
SIGNIFICANT IMPACTS AT AREA AIRPORTS ARE EXPECTED TO CONTINUE
THROUGH THE NEXT 24-30 HOURS DUE TO RAIN AND IFR CONDITIONS. UPPER
LEVEL LOW AND SURFACE LOW ARE CENTERED OVER NORTH TEXAS KEEPING
LARGE AREAS OF RAIN ACROSS THE AREA. BANDS OF LIGHT TO MODERATE
RAIN ARE EXPECTED TO CONTINUE TO AFFECT THE METROPLEX AIRPORTS FOR
MUCH OF THE DAY TODAY BUT SHOULD TAPER OFF STARTING TONIGHT.
BREAKS IN THE RAIN ARE EXPECTED BUT AT LEAST LIGHT RAIN SHOULD
PREVAIL FOR MUCH OF THE DAY TODAY. THE CHANCE FOR RAIN IS LESS AT
KACT AND WILL ONLY MENTION VCSH BUT BRIEF SHOWERS MAY AFFECT THE
AIRPORT TODAY.

IFR CEILINGS ARE IN PLACE AT ALL TAF SITES AND WILL REMAIN THROUGH
THE DAY. CIGS MAY LIFT INTO LOW END MVFR THIS AFTERNOON OR THIS
EVENING BUT A RETURN TO IFR /POSSIBLY LIFR/ IS LIKELY OVERNIGHT
AFTER 15/10Z. WITH THE LOW CIGS AND MIST WILL ALSO COME REDUCED
VISIBILITIES OF 3-5SM FOR MUCH OF THE DAY. VISIBILITIES WILL BE
LOWER IN AREAS OF HEAVIER RAIN. CONDITIONS WILL IMPROVE OVERALL ON
TUESDAY.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 532 AM CDT MON SEP 14 2009/

PRIMARY FORECAST CONCERN CONTINUES TO BE SHORT TERM FLOODING
PROBLEMS ACROSS PORTIONS OF THE FORECAST AREA.

SIMILAR IN APPEARANCE TO YESTERDAY EARLY MORNING...A BAND OF
MODERATE TO HEAVY RAINFALL HAS DEVELOPED FROM NEAR WAXAHACHIE EAST
INTO NORTHERN VAN ZANDT COUNTY. CENTERED OVER ELLIS COUNTY...A
DISTINCT CYCLONIC CIRCULATION IS EVIDENT ON KFWS 0.5 REFLECTIVITY.
EXPECT THIS BAND OF HEAVIER RAINFALL TO ROTATE NORTHWEST THIS
MORNING...BRINGING ADDITIONAL RAINFALL OVER AREAS WHERE WE ALREADY
HAVE AERIAL FLOOD WARNINGS IN PLACE...MOST NOTABLY OVER SOUTHERN
DALLAS AND INTO ELLIS COUNTIES. THE TRINITY RIVER IN DALLAS IS
CAUSING FLOODING PROBLEMS WITHIN WESTERN AND SOUTHERN PORTIONS OF
THE CITY ALREADY THIS MORNING...AND ANY ADDITIONAL MODERATE TO
HEAVY RAINFALL MAY EXACERBATE THESE PROBLEMS...SO WENT AHEAD AND
EXTENDED THE FLASH FLOOD WATCH THRU THE AFTERNOON HRS. GFS/NAM 1.5
PVU ANALYSIS BOTH INDICATE THAT FORCING FOR ASCENT WILL SLIDE
SLOWLY NORTH DURING THE DAY TODAY...SO ODDS ARE THAT PORTIONS OF
THIS WATCH MAY BE ABLE TO BE CANCELLED EARLY IF HEAVIER RAINFALL
MOVES NORTH TOWARDS RED RIVER AS IS EXPECTED FOR THIS AFTERNOON.
WOULD EXPECT THAT AT MOST...1 TO 2 INCHES OF ADDITIONAL RAINFALL
CAN BE EXPECTED THROUGH THE AFTERNOON HRS...HOWEVER THIS MAY FALL
IN A A MATTER OF A COUPLE OF HOURS. WEST OF THIS AREA OF
CIRCULATION...WE ARE STARTING TO SEE SOME DRIER AIR FILTER INTO
WESTERN PORTIONS OF NORTH TX AS WE LOSE THE PERSISTENT EASTERLY
LOW LEVEL TRAJECTORIES THAT HAVE BEEN KEEPING A GOOD TROPICAL
AIRMASS IN PLACE. AS THE LOW PRESSURE SYSTEM MOVES NORTHEAST TODAY
WOULD EXPECT THESE NORTHERLY LOW LVL TRAJECTORIES TO BRING DRIER
AIR INTO THE FORECAST AREA...ENDING HEAVY PRECIPITATION CHANCES
FROM WEST TO EAST OVER THE NEXT 12 TO 24 HRS.

TUESDAY THROUGH FRIDAY...THE UPPER LOW THAT HAS GIVEN NORTH TX
COPIOUS AMTS OF RAINFALL OVER THE WEEKEND IS EXPECTED TO BE SLOW
TO LEAVE THE REGION. AS IT MOVES NORTHEAST THE CHANCE THAT HEAVY
RAINFALL WILL CONTINUE TO DEVELOP OVER NORTH TX WILL GREATLY
DIMINISH...HOWEVER PIECES OF ENERGY ROTATING AROUND THE BACK SIDE
OF THIS SYSTEM MAY CONTINUE TO SPARK OFF ISOLATED TO SCATTERED
RAIN SHOWER OR TSTM ACTIVITY THROUGH THE PERIOD. ON
THURSDAY...ECMWF AND GFS BRING ANOTHER UPPER LVL LOW PRESSURE
SYSTEM SOUTHEAST THRU THE WESTERN CONUS. ECMWF HAS A DEFORMATION
ZONE SETTING UP ACRS MUCH OF NORTHERN TX AS THIS SYSTEM
APPROACHES...PROVIDING SOME WEAK FORCING FOR ASCENT OVER THE AREA
THURSDAY AND FRIDAY. IT IS DIFFICULT TO SAY IF THIS WILL BRING US
TSTM ACTIVITY...BUT WOULD ANTICIPATE THAT WEAK FORCING WOULD BE
MOST LIKELY TO HELP FIRE OFF SOME CONVECTION DURING THE AFTERNOON
HRS WHEN PEAK HEATING WILL HELP DESTABILIZE THE ATMOSPHERE.

SATURDAY THROUGH MONDAY...THE WEAK UPPER LOW LOOKS TO CONTINUE TO
SLIDE SOUTHEAST TO START OFF THE WEEKEND...HOWEVER THE CWA LOOKS
TO REMAIN TO THE NORTH OF THIS FEATURE...WHICH MODELS HAVE
DOMINATED BY WEAK SUBSIDENCE AT THIS TIME. SOUTH OF WACO...SOME
WEAK FORCING FOR ASCENT EXISTS IN THE MODELS...AND THIS COMBINED
WITH CLOSER PROXIMITY TO GULF MOISTURE AT LEAST WARRANTS A SLIGHT
CHANCE FOR TSTM ACTIVITY FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT.
ON SUNDAY...A POWERFUL NORTHERN STREAM SHORTWAVE TROUGH BEGINS TO
APPROACH THE PLAINS...BRINGING A RETURN TO LEE SIDE TROUGHING IN
THE SFC PRESSURE PATTERN FINALLY BRINGING A RETURN TO SOUTHERLY
WINDS ACRS NORTH TX. THIS SHORTWAVE TROUGH LOOKS TO REMAIN NORTH
OF TX...BUT IS PROJECTED TO SEND A FAIRLY ROBUST COLD FRONT
THROUGH THE AREA ANYTIME FROM MONDAY THROUGH TUESDAY. AS LONG AS
THIS PANS OUT...WOULD SEE TEMPERATURES LIKELY RETURN TO NORMAL OR
ABOVE ON SUNDAY AND MONDAY. WHENEVER THE FRONT COMES THROUGH THE
AREA...WOULD EXPECT TSTMS/RAIN SHOWERS WILL LIKELY ACCOMPANY IT.
HOWEVER OUT AT THE END OF THE FORECAST PERIOD THERE IS LITTLE
CONFIDENCE IN THE TIMING OF THIS FRONT...SO LEFT SLIGHT CHANCE
POPS IN THE FORECAST TO ACCOUNT FOR A BROAD CHANCE OF
PRECIPITATION EARLY NEXT WEEK.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  76  66  82  68  83 /  60  30  20  20  20
WACO, TX              79  65  83  65  83 /  50  20  10  20   5
PARIS, TX             75  64  83  64  83 /  80  40  30  20  30
DENTON, TX            76  62  81  64  82 /  80  30  20  20  20
MCKINNEY, TX          76  64  82  67  83 /  80  30  30  20  20
DALLAS, TX            76  67  82  68  83 /  60  30  20  20  20
TERRELL, TX           78  66  84  65  83 /  60  40  30  20  20
CORSICANA, TX         79  66  84  65  83 /  50  30  20  20  10
TEMPLE, TX            79  66  83  65  83 /  50  20  10  20   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ091>095-102>107-
118>123-134-135.

&&

82/69
Hazardous weather outlook, Sep 14, 5:25 AM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
525 AM CDT MON SEP 14 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
525 AM CDT MON SEP 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING FOR
AREAS NORTHEAST OF A BOWIE...TO WAXAHACHIE...TO ATHENS LINE.

SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE OFF
AND ON ACROSS NORTH TEXAS TODAY AND TONIGHT. THE RAIN WILL BEGIN
TO TAPER OFF FROM WEST TO EAST TONIGHT. RAINFALL AMOUNTS BETWEEN 1
AND 3 INCHES CAN BE EXPECTED...HOWEVER LOCALIZED AMOUNTS UP TO 5
INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A CHANCE FOR THUNDERSTORMS REMAINS IN THE FORECAST TUESDAY
THROUGH THURSDAY FOR PARTS OF NORTH TEXAS. THE BEST CHANCE FOR RAIN
WILL BE EAST OF INTERSTATE 35 AND NORTH OF INTERSTATE 20.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

82/JLD

In the hours before

Local storm report, Sep 14, 6:39 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
639 AM CDT MON SEP 14 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            PALMER                  32.43N  96.67W
09/14/2009                   ELLIS              TX   LAW ENFORCEMENT

            SERVICE ROADS NORTH AND SOUTH ALONG I-45 IN PALMER ARE
            COVERED IN WATER.
Local storm report, Sep 14, 6:41 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
641 AM CDT MON SEP 14 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            1 S PALMER              32.42N  96.67W
09/14/2009                   ELLIS              TX   LAW ENFORCEMENT

            THE SOUTH BOUND EXIT OF I-45 AT MILE MARKER 258 IS
            COVERED IN WATER AND CLOSED.
Local storm report, Sep 14, 6:44 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
644 AM CDT MON SEP 14 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            BRISTOL                 32.47N  96.60W
09/14/2009                   ELLIS              TX   LAW ENFORCEMENT

            PART OF FM 660 IN BRISTOL IS COVERED WITH 3 FEET OF
            WATER.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:47 PM CDTFlash Flood WarningFWDHenderson, Navarro3 hr
Sep 13, 8:42 PM CDTAreal Flood AdvisoryFWDAnderson, Henderson, Van Zandt3 hr
Sep 13, 8:42 PM CDTRiver Flood WarningFWDNavarro61 hr
Sep 13, 9:23 PM CDTFlash Flood WarningFWDAnderson, Henderson, Van Zandt9 hr
Sep 13, 9:32 PM CDTAreal Flood AdvisoryFWDHopkins, Hunt, Rains3 hr
Sep 13, 10:27 PM CDTAreal Flood WarningFWDNavarro4 hr
Sep 14, 2:00 AM CDTAreal Flood AdvisoryFWDDelta, Hopkins, Rains2 hr
Sep 14, 2:19 AM CDTRiver Flood WarningFWDEllis, Kaufman55 hr
Sep 14, 3:47 AM CDTAreal Flood AdvisoryFWDKaufman118 min
Sep 14, 3:57 AM CDTAreal Flood AdvisoryFWDDelta, Hopkins, Rains3 hr
Sep 14, 5:51 AM CDTAreal Flood AdvisoryFWDKaufman114 min
Sep 14, 6:21 AM CDTAreal Flood AdvisoryFWDVan Zandt114 min
Sep 14, 6:41 AM CDTFlash Flood WarningFWDRains, Van Zandt3 hr
Sep 14, 9:21 AM CDTAreal Flood WarningFWDDallas, Ellis3 hr
Sep 14, 11:42 AM CDTAreal Flood AdvisoryFWDDelta, Hopkins, Hunt3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.